advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Billingham, Stockton on Tees, England:

I am a 27 year old, diagnosed with type 1 diabetes almost 11 years ago, and my blood sugar control is generally very good (usually around 7 mmol/L [126 mg/dl] average), but I do infrequently experience inexplicably high and inexplicably low blood sugars. I have thought it through over and over, trying to understand whether these events have been due to excess/insufficient insulin, excess/ insufficient food, or excess exercise, and I cannot link find a cause from these potential factors.

I am quite concerned about this since the extremely low blood sugars are generally early morning, and because they are inexplicable have been quite alarming. As such I have spoken to my doctors about the situation, but they have been unable to shed light on it. I would therefore be extremely grateful if you could provide me with any information that could explain why these events may be happening and provide advice about how to prevent them.

Answer:

Variability in blood sugars is a common and difficult problem. There are no easy answers. It is generally a process of elimination and continuous reexamination. In addition to variations in insulin and food, I would suggest a list of potential problems. They may occur as isolated problems or as a combination:

  1. Insulin injection sites can be a problem, especially if you recognize lipohypertrophy.
  2. Variations in daily routine (times, activity, illness).
  3. Abnormalities of gastric emptying can cause high and low sugars.
  4. Activity of insulin could come into question. If the low sugars are early (prior to 2:00 am), I would hold off on any rapid-acting insulin at bedtime (or only a minimal amount). If the lows are after 3:00 am, I would consider altering the long-acting insulin you are taking.

Routine monitoring at 3:00 am is required to decrease frequency of lows because low sugars cause more low sugars and lead to hypoglycemia unawareness. If low sugars continue through the night, you may want to look into some of the commercially available nighttime snacks with undigested corn starch. There are a variety of insulin regimens which can be used and failure to extinguish low sugars may require you to switch to other regimens, including an insulin pump, if marked variability continues.

JTL

DTQ-20010803120352
Original posting 13 Aug 2001
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.